question about St Johns Wort

page: 1
1

log in

join

posted on Sep, 19 2012 @ 04:07 PM
link   
I'm 39. Was diagnosed with bipolar back in high school when I was 16, but aside from 2 years of lithium which I hated and stopped soon as I left home at 19, I haven't taken anything for it, nor have been to a dr for it since. I was told about St Johns and how it helps with the mood as I get up and down - but then I read conflicting stuff that it's horrific for bi polar sufferers and that it's wonderful for bi polar sufferers.

Does anyone know for sure? I took my first capsule about 30 minutes ago. I really don't want it to get me into a manic or hypomanic state as that's what a few sites says it does. I'm a little scared now.




posted on Sep, 19 2012 @ 04:09 PM
link   
reply to post by sarra1833
 


No, it doesn't work...tried it...failed.

Take your vitamins, eat lots of veggies and fruit, and get some exercise to raise your energy levels.



posted on Sep, 19 2012 @ 04:14 PM
link   
Do yourself a favor and don't take medical advice from members of a message board.

If you do, please note that everyone is different and what works for some, might not work for you.

Best advice is to see a doctor.



posted on Sep, 19 2012 @ 04:15 PM
link   
Thanks, Crakeur (I hope I spelled that right) xD

I /am/ eating very healthy and doing exercise so that should do wonders. I'll ask a doctor to be sure.



posted on Sep, 19 2012 @ 04:17 PM
link   
One huge warning on this is that it can counteract birth control pills. I have a friend who discovered that the hard way...

abcnews.go.com...



posted on Sep, 19 2012 @ 04:21 PM
link   
reply to post by sarra1833
 


I know people who take St. John's Wort for anxiety. If you are bi-polar I don't think it would work for you as it does little for depression. In my opinion it could possibly make your "down" cycle worse. It might help with your "up" cycle, but I'm no doctor.

Just like prescription medication St. John's Wort works differently for each individual. It takes a while to figure out how much is the right amount. If you have a family physician you should ask about it. Also, since it is classified as a dietary supplement it is not regulated, so you don't know for sure that whatever dosage you think you are taking is actually accurate.

Since you already took one I hope it goes well for you without adverse effects. Good luck!

Edit: My best friend just called and said she takes hers for mild depression because it doesn't interact badly with her ADHD medication. She consulted her doctor for dosage.

edit on 19-9-2012 by littled16 because: This just in...



posted on Sep, 19 2012 @ 04:27 PM
link   
I tried it years ago and it did not help. I have found that N-Acetyl Cysteine works as good as an anti-depressant for bi-polar depression and 5HTP works well for me as a mood stabilizer. Both are amino acids something that your body makes naturally and definitely less expensive. May I suggest a little research in addition to advice is always a good idea. Wish you the best, Angel.

sad eyed lady



posted on Sep, 19 2012 @ 04:33 PM
link   
a friend of mine has been controlling her bipolar by using the EFT technique, ... i'm not saying it'll work for everybody, but it's worth a try as it's working for her... good luck



posted on Sep, 19 2012 @ 05:50 PM
link   
It never worked for me either. Though herbs can be wonderful for medicinal purposes, you can get adverse reactions just like you do with prescribed meds. With Bipolar, I would talk to the doctor to find the right med for you. My nephew's wife had to go through a trial and error process to finally find what worked best for her. Much luck to you. HUGS!



posted on Sep, 19 2012 @ 10:25 PM
link   
I take it 3x a day and it helps me for sure. I've read that some people have no reaction to it though. I noticed a difference in my mood pretty soon (within days) but I think it sometimes takes longer before it kicks in.

Before I started taking it, I also considered SAM-E because it seems to have better reviews but decided to try the St John's Wort first because its considerably less expensive.

Something I read said that the St. John's Wort can affect your absorption of other medicine as well so if you are on other drugs, you should probably let your doctor know you are trying it to make sure there are no issues with your other meds.

good luck.



posted on Sep, 20 2012 @ 05:40 AM
link   
reply to post by sarra1833
 


St john's wort works well for some, not for others. I'm very sensitive to mood affecting plants, found that it puts me in a great mood for a few days and then I get so happy to lucky it makes me lazy.

Another plant I've found does wonders for mood AND motivation is Sceletium. Definitely has an element of Nor-Adrenalin reputake inhibitor feel to it. I prefer it to SJW.



posted on Sep, 20 2012 @ 10:03 AM
link   

Originally posted by Crakeur
Do yourself a favor and don't take medical advice from members of a message board.

If you do, please note that everyone is different and what works for some, might not work for you.

Best advice is to see a doctor.



Doctors usually prescribe drugs provided by PHARMA...and the viscous cycle continues....when will we learn not to take advice from forum members????



posted on Sep, 20 2012 @ 10:13 AM
link   
The only two things I know for sure about St. John's Wort:

1. People who are taking Prozac should NOT take it.

2. People taking Prozac OR St. John's Wort need to avoid the sun.



posted on Sep, 30 2012 @ 05:11 PM
link   
I had an experience with St John's wort. I was dealing with depression and started to take it and I got such BAD sinus infections from it.

I didn't connect the two until I stopped taking it for a little while because it really didn't seem to make much of a difference. My sinus infection went away. I tried taking it a second time because my brother said he was noticing a slight difference when taking it. The sinus infection came back. I noticed and stopped taking it again, and the infection went away. I tried a 3rd time just to see if I was right, and sure enough, the sinus infection came back...

So that is my story on it, I can't take it, and when I did, it just made me sick.



posted on Sep, 30 2012 @ 05:26 PM
link   
reply to post by sarra1833
 


I tried St. John's Wort once, it gave me some unpleasant side effects. Be sure your physician knows you're taking it, it can interact with other medications.





top topics
 
1

log in

join